Alert archive / Montana / Red Flag Warnings in 2016

Red Flag Warning 2, NWS Billings, MT

June 23, 2016Sheridan County, Wyoming; 6 counties in Montana

NWS Billings, MT issued this red flag warning at Jun 23, 2016, 3:27 PM MDT for Sheridan County, Wyoming; 6 counties in Montana. It took effect at Jun 24, 2016, 12:00 PM MDT. It was in force for 12 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2016, 3:27 PM MDT (21:27 UTC)
In effect from
Jun 24, 2016, 12:00 PM MDT
Expired
Jun 24, 2016, 11:39 PM MDT
In force
12 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carter County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT, Sheridan County, WY

The radar

The Billings radar (KBLX), 192 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:32 PM MDTNON-TSTM WND GST 502 S Sheridan, WY
Jun 24, 6:45 PM MDTTSTM WND GST 552 Nw Rock Springs, MT
Jun 24, 7:00 PM MDTNON-TSTM WND GST 558 Sse Wyola, MT
Jun 24, 7:17 PM MDTTSTM WND GST 512 Nnw Forsyth, MT
Jun 24, 7:50 PM MDTNON-TSTM WND GST 569 Nw Ranchester, WY
Jun 24, 8:11 PM MDTNON-TSTM WND GST 602 Ssw Sheridan, WYCOLD FRONT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS85 KBYZ 232127
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MDT THU JUN 23 2016

MTZ131-133-WYZ274-240930-
/O.NEW.KBYZ.FW.W.0002.160624T1800Z-160625T0600Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
SHERIDAN COUNTY-
327 PM MDT THU JUN 23 2016

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT.

* IMPACTS: ERRATIC FIRE BEHAVIOR AND ISOLATED NEW FIRE STARTS.

* AFFECTED AREA: 
   IN NORTH CENTRAL WY FIRE ZONE....274.
   IN SOUTHEAST MT FIRE ZONE....131.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTH CENTRAL WY...SHERIDAN. 
   IN NORTHWEST SD...HARDING. 
   IN SOUTH CENTRAL MT...BIG HORN. 
   IN SOUTHEAST MT...CARTER...FALLON...POWDER RIVER...ROSEBUD
                     TREASURE.

* COLD FRONT: A STRONG COLD FRONT WITH STRONG WINDS AND A FEW
  THUNDERSTORMS WITH LITTLE RAINFALL.

* WIND: 15 TO 20 MPH WINDS OUT OF THE SOUTHEAST DURING THE
  AFTERNOON...ABRUPTLY SHIFTING TO THE NORTHWEST AT 20 TO 30 MPH
  WITH GUSTS UP TO 50 MPH.

* HUMIDITY: 15 TO 20 PERCENT FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/BILLINGS
4 follow-up statements
443 
WWUS85 KBYZ 240934
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
334 AM MDT FRI JUN 24 2016

MTZ131-133-WYZ274-242145-
/O.CON.KBYZ.FW.W.0002.160624T1800Z-160625T0600Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
SHERIDAN COUNTY-
334 AM MDT FRI JUN 24 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT...

* IMPACTS: ERRATIC FIRE BEHAVIOR AND ISOLATED NEW FIRE STARTS.

* AFFECTED AREA: 
   IN NORTH CENTRAL WY FIRE ZONE....274.
   IN SOUTHEAST MT FIRE ZONE....131.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTH CENTRAL WY...SHERIDAN.
   IN NORTHWEST SD...HARDING.
   IN SOUTH CENTRAL MT...BIG HORN.
   IN SOUTHEAST MT...CARTER...FALLON...POWDER RIVER...ROSEBUD
                     TREASURE.

* COLD FRONT: A STRONG COLD FRONT WITH STRONG WINDS AND A FEW 
  THUNDERSTORMS WITH LITTLE RAINFALL.

* WIND: 15 TO 20 MPH WINDS OUT OF THE SOUTHEAST DURING THE
  AFTERNOON...ABRUPTLY SHIFTING TO THE NORTHWEST AT 20 TO 30 MPH
  WITH GUSTS UP TO 50 MPH.

* HUMIDITY: 15 TO 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/BILLINGS
001 
WWUS85 KBYZ 242016
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
216 PM MDT FRI JUN 24 2016

MTZ131-133-WYZ274-250600-
/O.CON.KBYZ.FW.W.0002.000000T0000Z-160625T0600Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
SHERIDAN COUNTY-
216 PM MDT FRI JUN 24 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS: ERRATIC FIRE BEHAVIOR AND ISOLATED NEW FIRE STARTS.

* AFFECTED AREA: 
   IN NORTH CENTRAL WY FIRE ZONE....274.
   IN SOUTHEAST MT FIRE ZONE....131.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTH CENTRAL WY...SHERIDAN.
   IN NORTHWEST SD...HARDING.
   IN SOUTH CENTRAL MT...BIG HORN.
   IN SOUTHEAST MT...CARTER...FALLON...POWDER RIVER...ROSEBUD
                     TREASURE.

* COLD FRONT: A STRONG COLD FRONT WITH STRONG WINDS AND A FEW 
  THUNDERSTORMS WITH LITTLE RAINFALL.

* WIND: 15 TO 20 MPH WINDS OUT OF THE EAST TO SOUTHEAST DURING THE
  LATE AFTERNOON...ABRUPTLY SHIFTING TO THE NORTHWEST AT 20 TO 30
  MPH WITH GUSTS UP TO 50 MPH.

* HUMIDITY: 15 TO 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
036 
WWUS85 KBYZ 250309
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
909 PM MDT FRI JUN 24 2016

MTZ131-133-WYZ274-250600-
/O.CON.KBYZ.FW.W.0002.000000T0000Z-160625T0600Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
SHERIDAN COUNTY-
909 PM MDT FRI JUN 24 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS: STRONG GUSTY WINDS...WIND SHIFT WITH A COLD
  FRONT...AND INCREASING THUNDERSTORM ACTIVITY WILL CREATE ERRATIC
  FIRE BEHAVIOR AND NEW FIRE STARTS.

* AFFECTED AREA: 
   IN NORTH CENTRAL WY FIRE ZONE....274.
   IN SOUTHEAST MT FIRE ZONE....131.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTH CENTRAL WY...SHERIDAN.
   IN NORTHWEST SD...HARDING.
   IN SOUTH CENTRAL MT...BIG HORN.
   IN SOUTHEAST MT...CARTER...FALLON...POWDER RIVER...ROSEBUD
                     TREASURE.

* COLD FRONT: A STRONG COLD FRONT WITH STRONG WINDS...AND A FEW
  THUNDERSTORMS...MAINLY OVER CUSTER AND FALLON COUNTIES.

* WIND: NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* HUMIDITY: RECOVERING ABOVE 30 PERCENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/BILLINGS
188 
WWUS85 KBYZ 250539
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1139 PM MDT FRI JUN 24 2016

MTZ131-133-WYZ274-250645-
/O.CAN.KBYZ.FW.W.0002.000000T0000Z-160625T0600Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
SHERIDAN COUNTY-
1139 PM MDT FRI JUN 24 2016

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING.

ALTHOUGH GUSTY NORTHWEST WINDS WILL CONTINUE AT TIMES THROUGH THE
NIGHT, HUMIDITIES HAVE RISEN ABOVE CRITICAL LEVELS WITH MOST AREAS
CURRENTLY ABOVE 40 PERCENT. THEREFORE, THE RED FLAG WARNING HAS
BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jun 23, 3:06 PM MDT, 21 minutes earlier.

Area forecast discussion, Jun 23, 3:06 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Billings MT
306 PM MDT THU JUN 23 2016

.SHORT TERM...valid for Fri and Sat...

The hi res guidance for this afternoon continues to show a
significant cap across most of the area. The HRRR has consistently
showed something creeping up from Wyoming late this afternoon
and into the evening with the shortwave cutting across Wyoming.
As such have left the isolated pops in southeastern Montana.
Additionally, with the shortwave moving across Wheatland County,
still cannot rule out a dry thunderstorm so have left those PoPs
in as well.

The front the will move though tomorrow is looking a little
stronger with the winds. Ahead of the front, the area will
continue to be in the mid 90s for highs. This will see humidity
values in the teens to lower twenties. Afternoon mixing will see
winds ahead of the front 15 to 20 mph. Given the 20 to 30 mph
winds behind the front and the abrupt increase in wind speed, have
gone with a Red Flag Warning from Noon to Midnight for
southeastern Montana.

While there will also be some instability ahead of the front as a
surface low brings some easterly flow in from Miles City to the
east, models continue to show some significant capping. With the
shear that is in place, still cannot rule out some isolated storms
being strong to severe. Reimer

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Building high pressure over the region Sunday and Monday will
allow for generally dry conditions. A few isolated showers and
thunderstorms are possible over the mountains on Monday. By
Tuesday, moisture working into the area interacting with a
shortwave pushing through the ridge from west to east will allow
for scattered showers and thunderstorms to develop, particularly
across the east. Models prog ridging to build back over the region
for Wednesday and Thursday, with chances for showers and
thunderstorms over the mountains and the far east. High
temperatures will range from the lower to upper 80s through the
long term. STP

&&

.AVIATION...

VFR conditions will prevail through the period. An isolated
thunderstorm will be possible late this afternoon into the evening
over far northwestern parts of the area, as well as over the Bighorn
Mountains, and across the southeast. Winds will gradually turn out
of the west northwest overnight as a shortwave moves through the
region. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 059/089 050/079 052/085 056/087 058/084 056/084 058/089
    03/T    21/N    01/U    12/T    23/T    32/T    21/U
LVM 050/079 043/075 044/083 047/084 049/083 048/084 050/087
    16/T    41/N    01/U    12/T    22/T    22/T    21/U
HDN 058/091 049/081 051/085 054/088 056/085 054/085 056/090
    01/U    20/N    01/U    12/T    23/T    32/T    21/U
MLS 061/090 054/078 055/083 058/085 060/084 059/083 059/087
    11/U    61/N    11/U    12/T    23/T    33/T    21/U
4BQ 062/096 052/081 053/085 056/087 059/086 058/084 058/088
    21/U    30/N    01/U    12/T    23/T    33/T    21/U
BHK 059/091 051/075 053/080 053/082 055/081 056/080 056/084
    10/U    50/N    11/U    12/T    34/T    43/T    21/U
SHR 055/094 046/079 047/084 051/087 054/084 053/082 053/087
    11/U    10/U    00/U    12/T    23/T    32/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon Friday to midnight MDT
      Friday night FOR ZONES 131-133.
WY...Red Flag Warning in effect from noon Friday to midnight MDT
      Friday night FOR ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Jun 23, 3:14 PM MDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT THU JUN 23 2016

MTZ028>042-056>058-063>068-WYZ098-099-241115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
314 PM MDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COMBINATION OF SCATTERED THUNDERSTORMS AND A PACIFIC COLD
FRONT COULD PRODUCE A PERIOD OF STRONG WEST TO NORTHWEST WINDS
FRIDAY EVENING. STRONGEST WINDS WITH GUSTS TO 50 MPH OR MORE MAY
OCCUR FROM NEAR HYSHAM TO FORSYTH...MILES CITY...BAKER AND
EKALAKA. WINDS WILL REMAIN GUSTY ACROSS THE EASTERN PLAINS ON
SATURDAY.

FROM MILES CITY AND BROADUS EAST THERE COULD BE AN ISOLATED STRONG
TO SEVERE THUNDERSTORMS LATE FRIDAY AFTERNOON INTO EARLY
EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND STRONG WINDS.

Nearby

Red Flag Warnings in Montana, 2016Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.